Alert archive / Texas / Severe Thunderstorm Warnings in 2001
Severe Thunderstorm Warning 174, NWS Shreveport, LA
NWS Shreveport, LA issued this severe thunderstorm warning at Oct 10, 2001, 5:32 PM CDT for Red River County, Texas. It was in force for 28 min. 1 report came from inside the area while it was in force.
The area
The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.
The facts
- Issued
- Oct 10, 2001, 5:32 PM CDT (22:32 UTC)
- Expired
- Oct 10, 2001, 6:00 PM CDT
- In force
- 28 min
- Issued by
- NWS Shreveport, LA
- Area
- Whole counties; the outline is the Mesonet’s reconstruction
County Red River County, TX
The radar
The Western Arkansas radar (KSRX), 178 km from the middle of the area, began a volume at 22:32 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Oct 10, 5:40 PM CDT | Hail 1.75 | Manchester, TX | Golf ball sized hail totally covered the ground. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Shreveport, LA (KSHV), launched 12:00Z, 10.5 hours before the alert went out and 201 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 932 J/kg
- Mixed-layer CIN
- -27 J/kg
- Mixed-layer LCL
- 483 m above ground
- 0-6 km bulk shear
- 28 kt
- 0-1 km storm-relative helicity
- 196 m²/s²
- 0-3 km storm-relative helicity
- 238 m²/s²
- Significant tornado parameter
- 0.7
- Supercell composite
- 4.2
The text
As transmitted, in the capitals the NWS used until 2016.
713 WUUS54 KSHV 102233 SVRSHV TXC387-102300- /NEW.KSHV.SV.W.0051.102232-102300/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE SHREVEPORT LA 532 PM CDT WED OCT 10 2001 THE NATIONAL WEATHER SERVICE HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... RED RIVER COUNTY IN NORTHEAST TEXAS * UNTIL 600 PM CDT * AT 532 PM CDT...THE SHREVEPORT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM OVER NORTHWESTERN RED RIVER COUNTY...OR ABOUT 17 MILES NORTHWEST OF CLARKSVILLE...MOVING NORTHEAST AT 20 MPH. THIS THUNDERSTORM WILL PRODUCE LARGE HAIL TO SIZE OF BASEBALLS AND STRONG DAMAGING WINDS TO 60 MPH. DO NOT REMAIN OUTSIDE. IF YOU ARE CAUGHT OUTSIDE...SEEK SHELTER FROM THE STORM IN A STRONG BUILDING. REPEATING...THE NATIONAL WEATHER SERVICE HAS ISSUED A SEVERE THUNDERSTORM WARNING FOR... RED RIVER COUNTY IN NORTHEAST TEXAS UNTIL 600 PM CDT. LAT...LON 3387 9527 3372 9519 3381 9501 3393 9516
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Shreveport, LA wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 10, 2:45 PM CDT, 2 hours 47 minutes earlier.
Area forecast discussion, Oct 10, 2:45 PM CDT, 2 hours 47 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SHREVEPORT LA 245 PM CDT WED OCT 10 2001 THE AFTERNOON SURFACE ANALYSIS SHOWS LITTLE MOVEMENT ON THE FRONT FROM THIS MORNING...AS THE FRONT IS STILL POSITIONED NEAR A TUL...SPS LINE. A WET FORECAST IS ON TAP THE NEXT COUPLE OF DAYS...AS THE CURRENT SYSTEM WILL PUSH THROUGH TONIGHT AND THURSDAY...WHILE ANOTHER SYSTEM SHOWN BY THE MRF IS MOVING IN LATE FRIDAY. WILL FOLLOW THE ETA IN THE SHORT TERM FORECAST ALTHOUGH WE HAVE NO BOUNDARY LAYER MOISTURE. BASED ON THE SHV MORNING SOUNDING THE LOWER LEVELS ARE ALREADY WET...AND ARE LIKELY TO REMAIN THAT WAY THROUGH THE PERIOD. THE ETA SHOWS THE FRONT MOVING INTO THE AREA AROUND MIDNIGHT TONIGHT...MAKING ITS EXIT FROM THE AREA THURSDAY AFTERNOON. THE 1000-500MB MEAN RH IS WET WITH THIS FRONT...SO RAIN IS ALMOST A GUARANTEE. HOWEVER RAIN WILL BE LIMITED OUT AHEAD OF THE BOUNDARY...AS LIFT WILL BE PRETTY MUCH CONFINED TO THE FRONT. A FEW STRONG THUNDERSTORMS WILL BE ALONG THE MAIN SQUALL LINE...BUT SEVERE WEATHER WITH THIS SYSTEM WILL BE ISOLATED ACROSS OUR AREA...AS BEST DYNAMICS ARE WELL TO THE NORTH. IN THE EXTENDED...THE MRF SHOWS A DEEPER UPPER LEVEL TROUGH APPROACHING THE AREA FRIDAY NIGHT. A WET START TO WEEKEND WILL BE FORECAST...THEN CLEARING QUICKLY SUNDAY AS COOL WEATHER RETURNS. PRELIMS... SHV 72/74/64/74 6942 MLU 71/74/64/75 7+62 TXK 67/72/59/72 +522 TYR 68/72/63/73 8722 LFK 74/75/64/75 5953 ELEVEN .SHV...NONE.
The office that day
Everything else NWS Shreveport, LA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 10, 5:46 PM CDT | Tornado Warning | SHV | Red River | 44 min |
Nearby
Severe Thunderstorm Warnings in Texas, 2001Every severe thunderstorm warning in 2001
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.